Florid Rash Caused by Vitamin B12 Injections Administered by Nurse in Beauty Salon?

Posted on the 30 October 2012 at 13:30

This is a case report highlighting an unusual presentation of a woman suffering from acne like symptoms potentially associated with high levels of Vitamin B12.

The patient, a 38 year old woman, visited MediZen (a cosmetic clinic based in Sutton Coldfield, Birmingham) to be screened for a clinical trial on the use of Lustre Blue Light therapy for the treatment of active acne.

The woman presented with a florid, red, spotty and pustular rash over her face, neck and shoulders.

Upon taking a history, the woman, who had not suffered from acne before, had recently received 3 weekly injections of vitamin B12, administered privately by a nurse in a local beauty salon without any screening for vitamin B12 deficiency. She developed the rash soon after and has also suffered from mild scarring. Improvement was noted within one month after prescription of topical ZO Retamax (as indicated in the before and after photographs below).

Before

After

The appearance of a pustular/papular rash associated with high levels of Vitamin B12 is well described in the medical literature even though the exact mechanism appears to be unknown.

Vitamin B12 is a water-soluble vitamin that must be ingested daily and absorbed effectively by the digestive tract in order to maintain optimal health. Most people get enough vitamin B12 by eating a variety of foods. Those that naturally contain vitamin B12 include lean red meats, poultry, fish, brewer’s yeast, and dairy products, such as milk, cheese, and yoghurt. Vitamin B12 is also added to some breakfast cereals, breads, and other fortified food products.

Vitamin B12 deficiency is most common in people who have a disease or condition in which the body is unable to absorb vitamin B12 from ingested foods. Less commonly, vitamin B12 deficiency results from an inadequate intake of foods that contain vitamin B12. Symptoms associated with vitamin B12 deficiency include fatigue and lack of energy (due to anaemia), and depression, psychosis and even dementia.

Injections of Hydroxocobalamin 1mg/ampoule, which is a prescription only medicine, are used to treat people with symptoms associated with vitamin B 12 deficiency after they have been diagnosed via a blood test.

In recent months the use of vitamin B12 injections have been featured in the popular press:
 “The 60p injection that can boost your flagging energy

How to get a bikini body like Lea Michele: The Glee star's weightloss secrets revealed”; where Madonna, Katy Perry and Justin Timberlake have also admitted regularly having the vitamin boost and where injections are said to aid weightloss because they increase energy levels and boost the metabolism.

Also a bizarre video was posted online and featured in the daily mail where the Australian “supermodel” Mandy Kerr is seen administering  a vitamin B12 injection to a celebrity photographer.

A quick search on the internet revealed clinics offering private treatments for people who have not necessarily been diagnosed as being vitamin B12 deficient:
$30 for Five Week Wellness Package with Vitamin B6 and B12 Injections at Fit Medical Weight Loss ($150 Value)” and a London based clinic offering “Vita Boost injection injections of vitamins B12 in to the body, helping keep energy levels up as well as general well being. General tiredness, irritability, sleeplessness, anxiety are just a few of the symptoms of today’s Modern Living. A course of 6 injections is required and each injection needs to be administered every 2 – 4 weeks”.

Although there is little evidence to show that people with normal levels of vitamin B12 (also known as Cobalamin) will receive health benefits (either through increased energy or weight loss) associated with injections of Hydroxocobalamin, it is clear that the popular press and private clinics private clinics promoting treatments is resulting in more people receiving these injections. As a result, GP’s and private cosmetic clinics may see more patients presenting with distressing acne like side effects that can be associated with this potential new fad. 

Add Comment

To leave a comment you need to be logged in as a Cosmetic Community Member or a Clinic.

Please Click Here to login / register with the Cosmetic Community.

If you are a Clinic Click Here to login to the partners area of Consulting Room.

Blog Comment(s) [1]

Good article and an interesting take on her skin condition. NICE recommends B12 injections only once every three months (after an initial boost of one jab a day for a week, then weekly for four weeks, then monthly for three months).

Dr Patrick J. Treacy | http://www.ailesburyclinic.ie